Vermont, 2011

Winter Storm in Vermont, January 12, 2011

January 12, 2011 · NWS BTV · 13 events in 13 counties and zones

A powerful Nor'easter traveled across Cape Cod into the Gulf of Maine on January 12th with a central and southern Vermont affected by this storm as well. This storm had a long, dangerous and devastating wintry history from the southern Plains and Gulf coast states on January 9th to the southeast United States on January 10th, then coastal mid-Atlantic on January 11th until impacting the…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$115,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A powerful Nor'easter traveled across Cape Cod into the Gulf of Maine on January 12th with a central and southern Vermont affected by this storm as well.

This storm had a long, dangerous and devastating wintry history from the southern Plains and Gulf coast states on January 9th to the southeast United States on January 10th, then coastal mid-Atlantic on January 11th until impacting the northeast late January 11th into January 12th.

Snow began across southern Vermont during the pre-dawn hours of the 12th and reached the Canadian border by mid-morning. Snowfall amounts across Vermont were generally 6 to 12 inches with lesser amounts along the Canadian border and amounts in excess of a foot along the spine of the Green Mountains as well as the southern half of Rutland and Windsor counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 12, 12:59 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jan 12, 12:59 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1259 AM EST WED JAN 12 2011

.SYNOPSIS...
LOW PRESSURE TRACKING ALONG THE COAST WILL PRODUCE WIDESPREAD
SNOWFALL ACROSS THE NORTH COUNTRY...WITH THE HEAVIEST
ACCUMULATIONS OCCURRING ACROSS SOUTHERN VERMONT. THIS SNOW WILL
TAPER OFF TO SCATTERED SNOW SHOWERS BY WEDNESDAY NIGHT...WITH
BLUSTERY CONDITIONS PREVAILING INTO THURSDAY.

&&

.NEAR TERM /UNTIL 7 AM THIS MORNING/...
AS OF 1020 PM EST TUESDAY...UPDATED FCST TO EXPAND WINTER WEATHER
ADVISORY FOR ESSEX COUNTY NY...THE CENTRAL CHAMPLAIN VALLEY...AND
INTO PARTS OF THE NEK. IN ADDITION...HAVE UPGRADED ORANGE COUNTY
VT TO A WINTER STORM WARNING. THINKING SNOWFALL TOTALS WL RANGE
FROM 3 TO 7 INCHES ACRS THE ADVISORY AREA WITH ISOLATED AMOUNTS IN
THE CENTRAL MTNS BTWN 8 AND 9 INCHES...WITH A SOLID 6 TO 12 INCHES
ACRS RUTLAND/WINDSOR AND ORANGE COUNTIES WITH ISOLATED AMOUNTS OF
15 INCHES FROM ANDOVER TO LUDLOW TO KILLINGTON TO BROOKFIELD.

LATEST SFC ANALYSIS PLACES 1009MB LOW PRES JUST EAST OF OCEAN CITY
MD...WITH GREATEST 3HR PRES FALLS OF 5 TO 6MB TWD THE SOUTHERN
LONG ISLAND COAST ATTM. CRNT RADAR SHOWS RAPID DEVELOPMENT OF
LIGHT TO MODERATE SNOW ACRS EASTERN NEW YORK AND NORTHERN NJ
ATTM...WITH VERY PRECIP DEVELOPING JUST SOUTH OF LONG ISLAND
ASSOCIATED WITH DBZ BTWN 40 AND 50. THE HEAVIEST CORE OF QPF WL
TRACK FROM NEAR NYC TO SOUTHERN NEW ENGLAND...WHILE A SECONDARY
MAXIMUM WL OCCUR FROM EASTERN NY INTO CENTRAL NEW ENGLAND.

THE 18Z MODELS TRENDS AND LATEST RUC13...ALONG WITH THE 00Z NAM
HAVE SHIFTED THE INITIAL TRACK SLIGHTLY WESTWARD...AS POTENT S/W
ENERGY CAPTURES DEVELOPING SFC LOW PRES. LATEST GUIDANCE AND
ANALYSIS TAKES 1000MB LOW PRES JUST EAST OF CAPE MAY NJ BY
08Z...THEN PLACES A 990MB LOW AT THE EASTERN TIP OF LONG ISLAND BY
12Z WEDS...AND ACRS THE CAPE COD CANAL BY 18Z WEDS...TWD THE GULF
OF MAINE BY WEDS EVENING. THIS TRACK WL PLACE BETTER/DEEPER LAYER
MOISTURE SLIGHTLY FURTHER NORTH...ALONG WITH SOME POTENTIAL FOR
BANDING...DUE TO STRONG 850 TO 700MB FGEN FORCING...WHICH IS EXPECTED
TO IMPACT OUR SOUTHERN/CENTRAL CWA. FURTHERMORE...GOOD MOISTURE IN
THE FAVORABLE SNOW GROWTH REGION...ALONG WITH VERY COLD THERMAL
PROFILES WL LEAD TO BIG FLUFF FACTOR WITH RATIOS BTWN 15 AND 20 TO
1. THINKING QPF AMOUNTS WL RANGE FROM 0.20 TO 0.50 ACRS THE
ADVISORY AREA AND BTWN 0.50 AND 0.90 ACRS RUTLAND/WINDSOR AND
ORANGE COUNTIES...BY WEDS EVENING. GIVEN FAST MOVEMENT OF
SYSTEM...EXPECT MOST OF THE ACCUMULATING SNOW TO END BY EARLY WEDS
EVENING. HOWEVER...NORTHERLY FLW AND CPV CONVERGENCE WL HELP TO
MAINTAIN SNOW SHOWERS ACRS THE EASTERN CPV AND THE WESTERN SLOPES
INTO WEDS EVENING...WITH SOME ADDITIONAL ACCUMULATION POSSIBLE.
BASED ON CRNT RADAR TRENDS EXPECT SNOW ACRS RUTLAND/WINDSOR
COUNTIES BY 1 AM...INTO CENTRAL VT BTWN 3 OR 5AM...AND ALONG A BTV
TO 1V4 LINE BY DAYBREAK. AREAS OF BLOWING SNOW WL BE POSSIBLE AS
DEEPENING LOW PRES TRACKS TWD THE GULF OF MAINE BY WEDS EVENING
AND PRES GRADIENT ACRS THE NORTH COUNTRY TIGHTENS.

&&

.SHORT TERM /7 AM THIS MORNING THROUGH THURSDAY NIGHT/...
AS OF 220 PM EST TUESDAY...ACTIVE PERIOD IN STORE FOR THE REGION
WEDNESDAY INTO WEDNESDAY EVENING AS RAPIDLY DEEPENING SURFACE LOW
INVOF OR JUST OFFSHORE OF CAPE COD WEDNESDAY MORNING TRACKS EAST
TO NORTHEAST TOWARD SOUTHWEST NOVA SCOTIA BY EVENING. AS A
RESULT...MODERATE TO LOCALLY HEAVY SNOWFALL WILL CONTINUE TO
SLOWLY PIVOT NORTHWARD INTO OUR CENTRAL/SRN VT COUNTIES DURING THE
DAY...WITH LIGHTER SNOW FURTHER NORTH ACROSS THE ADIRONDACKS/NRN
VT. EVEN LESS AS YOU HEAD TOWARD THE US/CANADIAN BORDER WHERE ONLY
VERY LIGHT SNOW OR FLURRIES EXPECTED. USING CLIMATOLOGICAL SNOW TO
LIQUID RATIOS DEVELOPED LOCALLY WOULD OFFER A SOLID 5 TO 9 INCH
SNOWFALL ACROSS RUTLAND COUNTY AND 6-12 INCH AMOUNTS IN WINDSOR
COUNTY VERMONT...WITH HIGHEST TOTALS ALONG THE EASTERN FACING
SLOPES OF THE SRN GREENS WHERE DEEPENING EAST-NORTHEASTERLY FLOW
SHOULD AID IN OROGRAPHIC ENHANCEMENT. FURTHER NORTH ACCUMULATIONS
SHOULD BE LIGHTER...MAINLY IN THE 3-6 INCH RANGE FROM SAY
A TICONDEROGA TO BARRE TO BARNET LINE...WITH LESSER AMOUNTS
FURTHER NORTH. HOWEVER...IT SHOULD BE NOTED THAT EVENTUAL SFC LOW
TRACK WILL HEAVILY GOVERN FINAL SNOWFALL ACCUMULATIONS IN THESE
LATTER AREAS...AND ANY SHIFT SLIGHTLY NORTH WOULD BRING NEAR
WARNING CRITERIA SNOWS TO CENTRAL VERMONT. THUS CONDS WILL BE
MONITORED CLOSELY. ADDING TO INCLEMENT CONDITIONS WILL BE
INCREASINGLY GUSTY NORTH/NORTHWESTERLY SFC WINDS AS PRESSURE
GRADIENT TIGHTENS DURING WEDNESDAY. SHOULD EASILY SEE SUSTAINED
SPEEDS IN THE 12-18 MPH RANGE WITH GUSTS TO 30-40 MPH...ESPECIALLY
FROM THE CHAMPLAIN VALLEY EAST WHICH WILL AID IN CONSIDERABLE
BLOWING AND DRIFTING SNOW. HIGH TEMPERATURES VERY SIMILAR TO
TODAY'S READINGS WHICH IS A TAD BELOW AVBL MOS GUIDANCE.

WIDESPREAD SNOW THEN SLOWLY TAPERS TO SNOW SHOWERS OVERNIGHT
WEDNESDAY AS SFC LOW PULLS WELL EAST INTO THE MARITIMES. WITH
MOISTURE WANING ACROSS THE SOUTH ACTIVITY SHOULD TAPER OFF MORE
QUICKLY HERE...AS LINGERING LIGHT ACCUM SNOWS PERSIST ACROSS THE
NRN MTNS. LOWS AGAIN A TAD MILDER THAN BLENDED MOS GUIDANCE GIVEN
CLOUDS AND WIND.

FROM THURSDAY ONWARD INTO THURSDAY NIGHT VARIABLY CLOUDY SKIES
PERSIST ACROSS THE AREA UNDER SLOWLY DIMINISHING NORTHWESTERLY
FLOW. SOME DIFFERENCES IN HANDLING OF ADDITIONAL NORTHERN STREAM
ENERGY ACROSS CENTRAL CANADA DURING THIS PERIOD...WITH NAM MOST
AGGRESSIVE IN DRIVING THIS FEATURE SOUTH TOWARD OUR AREA.
REGARDLESS...FEELING IS WITH RESIDUAL LOW TO MID LVL MOISTURE
ACROSS THE NORTH AND WITH CONTINUED OROGRAPHICALLY FAVORED WIND
REGIME...SCATTERED TO PERHAPS NUMEROUS SHSN STILL A GOOD BET
IN THE NRN VALLEYS/NRN MTNS DURING THESE LATTER PERIODS WITH SOME
LIGHT ADDL ACCUMULATIONS POSSIBLE. TEMPERATURES TO REMAIN JUST A
BIT BELOW MID-WINTER NORMS WITH HIGHS IN THE UPPER TEENS/LOWER
20S...AND LOWS 5 TO 15.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
AS OF 245 PM EST TUESDAY...OVERALL LARGE SCALE PATTERN WL CONT TO
FEATURE MID/UPPER LVL TROF ACRS THE EASTERN CONUS WITH AT OR
SLIGHTLY BLW NORMAL TEMPS AND NEAR NORMAL CHCS FOR PRECIP. GIVEN
GOOD AGREEMENT AND RUN TO RUN CONSISTENCY IN THE MODELS...FCSTER
CONFIDENCE IS AT OR SLIGHTLY ABOVE NORMAL THRU THE WEEKEND...THEN
DECREASES SIGNIFICANTLY TWD EARLY NEXT WEEK.

WEAK CLIPPER LIKE SYSTEM AND ASSOCIATED WAA WL PRODUCE SNOW
SHOWERS LATE SATURDAY INTO SUNDAY...WITH LIGHT QPF AMOUNTS
EXPECTED. GIVEN...STRONG SOUTHERLY FLW AHEAD OF THIS
SYSTEM...EXPECT LIMITED SNOWFALL ACRS CPV...DUE TO DOWNSLOPE
DRYING OFF THE DACKS. BEST POTENTIAL FOR LIGHT SNOW ACCUMULATIONS
WL BE ACRS THE NORTHERN DACKS/NORTHERN GREEN MTNS...WHERE I WL
MENTION LIKELY POPS. OTHERWISE...TEMPS DROP BEHIND SYSTEM WITH
925MB TEMPS NEAR -16C AND 850MB TEMPS BTWN -15C AND
-19C...SUPPORTING HIGHS MAINLY IN THE TEENS AND LOWS IN THE SINGLE
DIGITS. IF MORE CLRING DEVELOPS THAN ANTICIPATED...OVERNIGHT LOWS
WL BE WELL BLW ZERO...ESPECIALLY COLDER VALLEY LOCATIONS ON MONDAY
MORNING. BY EARLY NEXT WEEK PLENTY OF UNCERTAINTY DEVELOPS WITH
REGARDS TO DEVELOPMENT OF FULL LATITUDE TROF AND POTENTIAL TRACK
OF SFC LOW PRES ACRS THE EASTERN CONUS. THE COMBINATION OF DEEP
MOISTURE AND SHARP THERMAL GRADIENT FROM ARCTIC AIRMASS WL MAKE
FOR A DIFFICULT FCST FOR NEXT WEEK. WL INCREASE POPS TO MENTION
CHC ON TUES AND WARM TEMPS INTO THE 20S.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
THROUGH 06Z THURSDAY...A VFR/MVFR MIX FOR ALL FORECAST SITES THRU
APPROX 08Z AS -SW BEGIN TO DEVELOP FROM S TO N. AFT 08Z...MAINLY
MVFR/IFR COND W/ CEILINGS BKN-OVC010-025 AND VSBY DOWN TO 3-6SM IN
-SW. HEAVIEST SNOWFALL WILL BE CONCENTRATED CVLY EASTWARD AND
POSSIBLE FOR LIFR COND FOR SEVERAL HRS. WINDS NNE 5-10KTS BECM NNW
5-15KTS WITH SOME POSSIBLE GUSTS NEAR 30KTS LATER THIS AFTNOON.

OUTLOOK 06Z THURSDAY THROUGH SUNDAY...COASTAL LOW WILL CONTINUE TO
PROVIDE ALL TAF SITES EXCEPT KMSS WITH IFR CONDITIONS THRU 06Z
THURS...BEFORE A SLOW IMPROVING TREND DEVELOPS BY 12Z THURS. IN
ADDITION...GUSTY NORTHWEST WINDS WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW...ESPECIALLY AT BTV/MPV LATE WEDS INTO THURS.
UPSLOPE FLOW AND SERIES OF UPPER LEVEL DISTURBANCES WILL PRODUCE
ON AND OFF SNOW SHOWERS FOR THE REST OF THE OUTLOOK PERIOD WITH
OCCASIONAL MVFR/IFR CONDITIONS POSSIBLE...ESPECIALLY AT THE HIGHER
ELEVATION TAF SITES.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR
     VTZ003>009-017-018.
     WINTER STORM WARNING UNTIL 7 PM EST THIS EVENING FOR
     VTZ010>012-019.
NY...WINTER WEATHER ADVISORY UNTIL 7 PM EST THIS EVENING FOR NYZ034-
     035.

&&

SYNOPSIS...TABER
NEAR TERM...TABER
SHORT TERM...JMG
LONG TERM...TABER
AVIATION...RJS/JN
Hazardous weather outlook, Jan 11, 9:53 PM EST, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
953 PM EST TUE JAN 11 2011

VTZ010>012-019-130300-
ORANGE-WESTERN RUTLAND-WINDSOR-EASTERN RUTLAND-
953 PM EST TUE JAN 11 2011

...WINTER STORM WARNING IN EFFECT FROM 1 AM TO 7 PM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ026>031-087-VTZ001-002-016-130300-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-WESTERN FRANKLIN-
EASTERN FRANKLIN-
953 PM EST TUE JAN 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND
NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

OCCASIONAL LIGHT SNOW WILL DEVELOP ACROSS THE NORTHERN CHAMPLAIN
VALLEY...NORTHWEST VERMONT...AND THE ADIRONDACK MOUNTAINS ON
WEDNESDAY. TOTAL SNOW ACCUMULATIONS WILL RANGE FROM A DUSTING TO 4
INCHES BY THURSDAY MORNING. IN ADDITION...GUSTY NORTHWEST WINDS UP
TO 30 MPH WILL CREATE AREAS OF BLOWING AND DRIFTING SNOW...ALONG
WITH DIFFICULT DRIVING CONDITIONS...ESPECIALLY FOR THE EVENING
COMMUTE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ034-035-VTZ003>009-017-018-130300-
WESTERN ESSEX-EASTERN ESSEX-ORLEANS-ESSEX-WESTERN CHITTENDEN-
LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-EASTERN CHITTENDEN-
EASTERN ADDISON-
953 PM EST TUE JAN 11 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM TO 7 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 winter storm. Local standard time, as filed.

Winter Storm, Eastern Rutland

When
January 12, 3:00 AM EST to 7:00 PM EST
Where
Eastern Rutland forecast zone
Deaths
0 direct, 1 indirect
Property damage
$15,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across Rutland county with the higher amounts along the western slopes of the Green Mountains. Some specific snowfall totals included; 14 inches in Danby Four Corners, 12 inches in Castleton and 10 inches in Rutland.

Winter Storm, Western Rutland

When
January 12, 3:00 AM EST to 7:00 PM EST
Where
Western Rutland forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
43.580, -73.037 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across Rutland county with the higher amounts along the western slopes of the Green Mountains. Some specific snowfall totals included; 14 inches in Danby Four Corners, 12 inches in Castleton and 10 inches in Rutland.

Winter Storm, Windsor

When
January 12, 3:00 AM EST to 6:00 PM EST
Where
Windsor forecast zone
Property damage
$10,000
Reported by
COOP Observer

Generally 8 to 15 inches of snow fell across Windsor county. Some specific snowfall totals included; 14 inches in Ludlow and Springfield, 11 inches in Hartland and Pomfret with 8 inches in Woodstock.

Winter Storm, Eastern Addison

When
January 12, 5:00 AM EST to 8:00 PM EST
Where
Eastern Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across Addison county. Some specific snowfall totals included; 14 inches in Goshen, 13 inches in Lincoln and Cornwall, 12 inches in Vergennes with 11 inches in Orwell and Salisbury.

Winter Storm, Western Addison

When
January 12, 5:00 AM EST to 7:00 PM EST
Where
Western Addison forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.031, -73.141 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across Addison county. Some specific snowfall totals included; 14 inches in Goshen, 13 inches in Lincoln and Cornwall, 12 inches in Vergennes with 11 inches in Orwell and Salisbury.

Winter Storm, Lamoille

When
January 12, 6:00 AM EST to 9:00 PM EST
Where
Lamoille forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.606, -72.641 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across Lamoille county with some localized higher amounts along the Green Mountains. Some specific snowfall totals included; 16 to 20 inches in Jeffersonville, 14 inches in Cambridge, 13 inches in Morrisville, 11 inches in Hyde Park and 9 inches in Stowe.

Winter Storm, Orange

When
January 12, 6:00 AM EST to 9:00 PM EST
Where
Orange forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.006, -72.377 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across Orange county with the higher amounts in the higher terrain of the eastern slopes. Some specific snowfall totals included; 11 inches in Randolph Center, 10 inches in Brookfield and Union Village, 8 inches in Corinth with 6 inches in Vershire.

Winter Storm, Washington

When
January 12, 6:00 AM EST to 8:00 PM EST
Where
Washington forecast zone
Property damage
$15,000
Reported by
COOP Observer
Coordinates
44.273, -72.615 (the zone’s center; the record gives no point)

Generally 8 to 12 inches of snow fell across Washington county. Some specific snowfall totals included; 13 inches in Waitsfield, 12 inches in Cabot, 11 inches in Waterbury, 10 inches in Calais, Woodbury and Marshfield, 9 inches in Northfield and Middlesex with 8 inches in Worcester and Moretown.

Winter Storm, Caledonia

When
January 12, 7:00 AM EST to 9:00 PM EST
Where
Caledonia forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.465, -72.102 (the zone’s center; the record gives no point)

Five to nine inches of snow fell across Caledonia county with 9 inches in Sheffield, 7 inches in Walden and Sheffield.

Winter Storm, Eastern Chittenden

When
January 12, 7:00 AM EST to 9:00 PM EST
Where
Eastern Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across Chittenden county. Some specific snowfall totals included; 15 inches in Jericho, Hanksville and Hinesburg, 14 inches in Underhill and Nashville, 11 inches on Westford, 10 inches in Williston and the NWS office at the airport in South Burlington.

Winter Storm, Western Chittenden

When
January 12, 7:00 AM EST to 8:00 PM EST
Where
Western Chittenden forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.461, -73.081 (the zone’s center; the record gives no point)

Generally 8 to 15 inches of snow fell across Chittenden county with the higheest totals along the western slopes of the Green Mountains. Some specific snowfall totals included; 15 inches in Jericho, Hanksville and Hinesburg, 14 inches in Underhill and Nashville, 11 inches on Westford, 10 inches in Williston and the NWS office at the airport in South Burlington.

Winter Storm, Eastern Franklin

When
January 12, 7:00 AM EST to 9:00 PM EST
Where
Eastern Franklin forecast zone
Property damage
$10,000
Reported by
COOP Observer
Coordinates
44.858, -72.912 (the zone’s center; the record gives no point)

Generally 6 to 12 inches of snow fell across eastern Franklin county, iincluding 12 inches in Bakersfield.

Winter Storm, Orleans

When
January 12, 9:00 AM EST to 9:00 PM EST
Where
Orleans forecast zone
Property damage
$5,000
Reported by
COOP Observer
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

Generally 6 to 10 inches of snow fell across Orleans county. Some specific snowfall totals included; 11 inches in Randolph Center, 10 inches in Brookfield and Union Village, 8 inches in Corinth with 6 inches in Vershire.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Storm, Eastern Rutland2011-01-12FemaleVehicle/Towed TrailerIndirect

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2011Every state in 2011This day in weather historyWarnings in Vermont, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 268791, 268792, 268797, 268787, 268788, 268793, 268794, 268796, 268786, 268789, 268790, 285245, 268795.